Depression/Mental Health Expert Forum
Does Zoloft Increase Anxiety?
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Does Zoloft Increase Anxiety?

Dear Dr. Gould,

I am a 48 yr. old female who was diagnosed in April with Generalized Anxiety Disorder and Depression. I am currently taking 150 mg. of Zoloft daily, along with 1/2 of a .5 Klonopin tablet at night and 1/2 of a 1mg. tablet of Ativan in the morning. I wake up shaking, anxious and crying every morning. The trembling, shivers, and anxiety last for about 6 hrs. The crying usually stops after an hour or two.  By late afternoon and evening I feel much better. I take the Zoloft in the late morning. I am seeing a psychologist, but she can't prescribe or advise me on medications. I think the Zoloft has made me more anxious than I was before. I never used to shake and tremble. Do you think that any of the medications I am taking would be causing the increase in anxiety? I also had blood work done and everything was normal. I am not menopausal yet, according to my estrogen levels. I am ready to get off the anti-depressant if this is the way it is making me feel. I am just not myself at all. I just want to feel calm. My doctor once suggested that I switch to Paxil, but I know that causes weight gain and I am already heavy from quitting smoking 10 yrs. ago. Plus I've read that Paxil is very hard to wean off of. Do you have any suggestions for me?
Should I increase th Zoloft to 200mg or try something else. It's very hard to wake up so anxious day after day.
Related Discussions
242532_tn?1269553979
Zoloft can also be  a stimulant but it depends on how long you are taking the medication. If you have been taking it since April, that effect should have worn off long ago and you should think of switching to some other antidepressant.  Paxil Cr is less likely to cause weight gain.  Wellbutrin is another to try.

You and your doctor should consider increasing the dose of zoloft only if you think the cause of your anxiety is not the medication( whatever the underlying cause is). That is called breakthrough anxiety.
8 Comments
Blank
Avatar_n_tn
Hi, I have taken Zoloft since December, I am 39 and I was on 50mg and then went all the way up to 150mg, and I was so jittery and jumpy and talking a mile a minute that my Dr. said that sometimes Zoloft will do that, I immeadiately came down to 100 then back down to 50mg, and that is where I am staying! I would suggest you LOWER your dosage as soon as you can, so you don't freak yourself out anymore, that is such a horrible feeling you know, and I know exactly what your talking about. I combine my Zoloft with Buspar, 15 mg. twice a day and occasionally a Xanax to sleep . I have generalized anxiety disorder and obsessive compulsive disorder. Talk with your doctor first if you want but I suggest you really lower your dosage. It is too much for your body and thats why you are so trembly and shaky. If you want to e-mail me let me know and I will give you my e-mail...

AVA
Blank
Avatar_n_tn
Thanks for letting me know I'm not the only one who feels this way. I know I need to wean myself down from 150 mg. slowly. What are you taking Buspar for? I've never taken it,so I don't know if it would help me. If you'd like to give me your e-mail address, I will e-mail you.
Blank
Avatar_n_tn
I take Buspar for generalized anxiety because of my obsessive compulsive disorder, I pick the skin from my fingers in response tobeing anxious. I have mood swings and I obsess about death all the time. It has gotten better with the Zoloft and Buspar. Someday I hope to get over all this stuff. You can e-mail me at ***@**** if you want to and we can hash out zoloft issues. Did you also get the headache from hell with the zoloft when you started ?

Blank
Avatar_n_tn
I have post tramatic stress sense an accident in 1992 Panic disorder.Buldging disc spinal stinosis  sleep disorder ex.. I could keep going the list is long.As for zolt I have been on it for 5 years it helps me get going at 50mg in the morning .My doctor tried to up the dosage and I was very shaky more nervous.Could not take higher doses.They tried me on klonopin (sp) At first I slept well once I got to sleep, getting to sleep was a challenge,once I got to sleep the house could have burned down.I wouldn't wake up.And when I did get up I was so ill I couldn't stand myself.I was taking it at 5pm every day.I was fixing supper one night and sat down to watch something on the news.I started shaking uncontrolably and could not get up I started wondering what I did or didn't do.I realized I forgot to take my klonopine.After that Iwas realy afraid of this med.I talked with my (sp) phsyciratrist about taking me off this drug he said he couldn't.So I started weaning myself off a half a pill at the time.He couldn't belive I took myself off it.stopped going to him and got a md to percribe the zolf and got on trazadone,nerurontin. much better drugs without the shakes.Hope my experence well help you.
Blank
Avatar_n_tn
I have post tramatic stress sense an accident in 1992 Panic disorder.Buldging disc spinal stinosis  sleep disorder ex.. I could keep going the list is long.As for zolt I have been on it for 5 years it helps me get going at 50mg in the morning .My doctor tried to up the dosage and I was very shaky more nervous.Could not take higher doses.They tried me on klonopin (sp) At first I slept well once I got to sleep, getting to sleep was a challenge,once I got to sleep the house could have burned down.I wouldn't wake up.And when I did get up I was so ill I couldn't stand myself.I was taking it at 5pm every day.I was fixing supper one night and sat down to watch something on the news.I started shaking uncontrolably and could not get up I started wondering what I did or didn't do.I realized I forgot to take my klonopine.After that Iwas realy afraid of this med.I talked with my (sp) phsyciratrist about taking me off this drug he said he couldn't.So I started weaning myself off a half a pill at the time.He couldn't belive I took myself off it.stopped going to him and got a md to percribe the zolf and got on trazadone,nerurontin. much better drugs without the shakes.Hope my experence well help you.
Blank
Avatar_n_tn
I am a 31 year old female, I have been suffering from anxiety for 3 years but just did my best to kept it to myself, until I couldnt deal with it any longer. I was put on paxil back in the eary spring and took that until recently when they took me off that and now I am on zolof and I am to the point that I want to commit suicide all the time, everything bothers me, and I am very nervous all the time, I snap at the slightest little thing, it doesnt matter what is going on it gets to me. I am so ready to just get off all meds and just go back to the way things were, I cant sleep, I dont eat right, I need HELP please!!
Blank
Avatar_n_tn
when i took zoloft i found myself manic most of the time. our brain chemistry and life situations are different though. try keeping a log of your medications along with a journal. that way you can better understand yourself and possible side effects from the medication.
Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank